Indiana, 2005

Hail and Damaging Wind in Indiana, August 28, 2005

August 28, 2005 · NWS LMK · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 28, 12:15 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 28, 12:15 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT SUN AUG 28 2005

...REMNANTS OF KATRINA LIKELY TO IMPACT CWA WITH HVY RAIN/WIND...

.SHORT TERM (TONIGHT-MONDAY)...
ISLTD-SCT TSRA HAVE BEEN DEVELOPING WITHIN MOIST AND UNSTABLE
AIRMASS OVER THE CWA THIS AFTN. VISIBLE SATELLITE SHOWS CLOUDS HAVE
GOOD TEXTURE TO THEM...INDICATIVE OF HEALTHY VERTICAL DEVELOPMENT. A
COUPLE CELLS HAVE BECOME SOMEWHAT STRONG. LOCALLY HVY RAINS AND
GUSTS TO 40 MPH POSSIBLE NEAR STRONGER CELLS. CELLS ARE TRAINING IN
SPOTS...WHERE A COUPLE INCHES ARE POSSIBLE. WILL CONTINUE SCT TSRA
INTO THE EVE HOURS OVER THE CWA. BEST CHANCES SHOULD BE OVER SRN/ERN
KY WHERE GFS IS INDICATING A BAND OF SLIGHTLY ENHANCED LIFT...WILL
HAVE POPS 40-50% HERE.

BOTH MODELS ARE THEN ADVERTISING A SECOND AREA OF LIFT BY 12 UTC
MONDAY...WITHIN ZONE OF SHARP ANTICYCLONIC FLOW ALOFT POLEWARD OF
HRCN KATRINA. THE NAM IS FOCUSING THIS LIFT OVER SRN/ERN KY...WHILE
THE GFS IS FURTHER NORTH CLOSER TO THE OHIO RIVER. WITH THIS IN
MIND...WILL START ANOTHER ROUND OF CHC POPS AFTER 8/9 UTC...KEEPING
THE BETTER CHANCES OVER DOWNSTATE KENTUCKY. THERE COULD BE A
RELATIVE LULL IN PCPN COVERAGE FROM LATE MORNING INTO EARLY AFTN
MONDAY...AS BAND OF SUBSIDENCE OVERSPREADS THE CWA. IF THIS FEATURE
IS REALIZED...THEN WE COULD SEE TEMPS WARM INTO THE UPPER 80S OVER
MUCH OF THE CWA (PARTICULARLY LOU/SRN IND ZONES). CURRENT FCST
HANDLES THIS WELL.

MORE APPRECIABLE RAIN ASSOC WITH ENHANCED DEFORMATION ZONE LOOKS TO
MOVE INTO THE CWA SOMETIME MONDAY EVENING. SEE LONG TERM SECTION.

FCST BUFKIT SOUNDINGS INDICATE DECENT POTENTIAL FOR FOG OVERNIGHT
AND EARLY MONDAY MORNING...WITH VERY LITTLE BOUNDARY LAYER MIXING
AND DECENT MOISTURE. RUC AND MOS GUIDANCE ARE NOT SO ROBUST IN
DEVELOPING FOG. WILL MENTION AT LEAST PATCHY FOG FOR NOW...AND TAKE
VSBYS DOWN INTO IFR RANGE AT BWG...MVFR AT SDF AND LEX. CS

.LONG RANGE (MON NIGHT-SUNDAY)...
CURRENT INDICATIONS POINTING TOWARD A HIGH IMPACT EVENT FOR THE CWA
MON NIGHT THROUGH WEDNESDAY. FOLLOWING TPC FORECAST SHOWING CYCLONE
INTERACTING WITH LARGE UPPER TROF OVER GREAT LAKES...TRANSLATING
NEWD ACROSS THE TENN/OHIO VALLEYS. GFS/ECMWF CONSISTENT IN TRACK...
THOUGH MOST RECENT ECMWF IS A FEW HOURS SLOWER THAN GFS. DEFORMATION
BAND OF TSRA EXPECTED TO MOVE NORTHWARD INTO THE CWA SOMETIME MON
EVENING...WITH A SHARP NORTHERN EDGE TO THE PRECIP SHIELD GIVEN THE
OMEGA DISTRIBUTIONS. SECOND SHOT OF INTENSE LIFT MOVES INTO THE
REGION DURING THE DAYTIME TUESDAY...LASTING INTO TUE NIGHT AND WED
MORNING GIVEN THE SLOWER SOLUTIONS DEPICTED BY TPC/ECMWF. HAVE
BUMPED POPS INTO LIKELY-CATEGORICAL LEVELS FOR THIS PERIOD.

SO BASICALLY FROM MON NIGHT-WED MORNING...HVY RAINFALL IS A GOOD
POSSIBILITY WITHIN HIGH PRECIP EFFICIENCY ENVIRONMENT. AVERAGE
RAINFALL AMOUNTS OF 2 TO 3 INCHES SEEM REASONABLE...THOUGH WE COULD
SEE LOCALLY HIGHER AMOUNTS NEAR FIVE INCHES. 6 HOUR FLOOD GUIDANCE
VALUES ARE AROUND 3 TO 3.5 INCHES...SO WE COULD SEE SOME LOCALIZED
FLOODING DURING PASSAGE OF CYCLONE. WILL ISSUE A HYDROLOGIC OUTLOOK
(ESFLMK) THIS AFTN.

SOMETHING ELSE THAT IS BECOMING MORE APPARENT IS THAT AS HRCN HAS
STRENGTHENED NOW TO CAT 5...IT WILL TAKE SOME TIME TO WIND DOWN ONCE
OVER LAND...SO WE COULD BE DEALING WITH TROPICAL STORM FORCE WIND
GUSTS MON NIGHT THROUGH TUE NIGHT TIMEFRAME. IN FACT...TPC HAS
KATRINA AT 35 KT RIGHT OVER THE CWA AT 06 UTC WED. BUFKIT DATA FROM
GFS INDICATE A BAND OF NEAR 50 KT WINDS AROUND 6KFT...WHICH COULD
ALSO TRANSLATE DOWNWARD IN HEAVIER TSRA. WILL HIGHLIGHT POTENTIAL
FOR THESE WINDS IN A SPECIAL WX STATEMENT...BUT I WOULD ADD THAT
LATER SHIFTS MAY NEED TO CONSIDER AN INLAND TROPICAL STORM WIND
WATCH FOR PARTS OF THE CWA. NEIGHBORING WFOS IN TENNESSEE HAVE
ALREADY ISSUED THEM.

AS PREVIOUS FCSTR MENTIONED AND AS IS TYPICALLY WITH LANDFALLING
TROPICAL SYSTEMS...FCST WIND FIELDS ARE FAVORABLE FOR SOME ISLTD
TORNADOES IN LOW-TOPPED CELLS TUE-TUE NIGHT. BUFKIT 1KM SRH VALUES
NEAR 295...IMPRESSIVE. BEST CHANCES FOR THIS WOULD BE TO THE
EAST/NORTH OF THE SFC CYCLONE TRACK.

AFTER REMNANTS OF KATRINA DEPART SOMETIME WED NIGHT...A GENERAL
TROFINESS WILL REMAIN OVER THE REGION. DEEP LEVEL MOISTURE IS
SCOURED OUT WITHIN A LIGHT NLY FLOW PATTERN...BUT MODELS DO SHOW
SOME RESIDUAL 850MB MOISTURE SUGGESTIVE OF AT LEAST DIURNAL CU EACH
DAY THU-SUN. TEMPERATURES WILL BE AROUND TO SLIGHTLY BELOW SEASONAL
NORMALS DURING THIS LATER HALF OF THE EXTENDED PERIOD. LOWERED FCST
DEWPOINTS AS WELL THU-SUN...CONSISTENT WITH ENSEMBLE MOS MEANS. CS

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Hazardous weather outlook, Aug 28, 2:00 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT SUN AUG 28 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
300 PM EDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE AS A WEAK FRONTAL BOUNDARY
MOVES INTO THE OUTLOOK AREA THROUGH THE EVENING HOURS. THE BEST
CHANCES FOR STORMS WILL BE IN CENTRAL AND SOUTHERN KENTUCKY. NO
SEVERE STORMS ARE EXPECTED AT THIS TIME...HOWEVER ANY CELLS COULD
PRODUCE GUSTY WINDS TO 35 OR 40 MPH AND VERY HEAVY RAINS. ISOLATED
SPOTS COULD PICK UP A COUPLE INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NUMEROUS THUNDERSTORMS ARE FORECAST AT TIMES MONDAY THROUGH
WEDNESDAY AS THE REMNANTS OF HURRICANE KATRINA ARE EXPECTED TO MOVE
INTO THE OHIO RIVER VALLEY. STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE BIGGEST THREATS...ESPECIALLY ON TUESDAY AND
TUESDAY NIGHT. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
LIKELY...WITH ISOLATED AMOUNTS NEAR 5 INCHES. THIS MAY RESULT IN
LOCALIZED FLOODING. WIND GUSTS MAY REACH 40 MPH OVER MUCH OF THE
OUTLOOK AREA. ISOLATED SEVERE STORMS ARE POSSIBLE AS WELL DURING
THIS PERIOD...WITH DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND TUESDAY NIGHT.

CS

In the hours before

Local storm report, Aug 28, 3:42 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
442 PM EDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HEAVY RAIN       HILLVIEW                38.07N 85.69W
08/28/2005  2.10 INCH        BULLITT            KY   TRAINED SPOTTER

            SPOTTER REPORTED 2.10 INCHES OF RAIN IN 30 MINUTES.

&&

WAIDLEY
Local storm report, Aug 28, 3:55 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     LOUISVILLE              38.22N 85.74W
08/28/2005                   JEFFERSON          KY   NWS EMPLOYEE

            LARGE LIMBS DOWN AT HOME BEHIND WEATHER SERVICE OFFICE.

&&

WAIDLEY
Local storm report, Aug 28, 3:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
458 PM EDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     LOUISVILLE              38.22N 85.74W
08/28/2005                   JEFFERSON          KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AROUND THE COUNTY.

&&

WAIDLEY
Special weather statement, Aug 28, 4:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
535 PM EDT SUN AUG 28 2005

INZ077>079-090>092-KYZ032-282230-
CLARK IN-FLOYD IN-HARRISON IN-JEFFERSON IN-SCOTT IN-TRIMBLE KY-
WASHINGTON IN-
INCLUDING THE CITIES OF...CORYDON...JEFFERSONVILLE...MADISON...
NEW ALBANY
535 PM EDT (435 PM EST) SUN AUG 28 2005

...STRONG THUNDERSTORMS WITH STRONG WINDS AND VERY HEAVY RAIN
WILL MOVE NORTH ACROSS PARTS OF SOUTH CENTRAL INDIANA...

A BAND OF STRONG THUNDERSTORMS WITH STRONG WINDS AND VERY HEAVY
RAIN WILL MOVE NORTH ACROSS CRAWFORD INTO ORANGE...WASHINGTON AND
SCOTT COUNTIES AND WILL MOVE INTO TRIMBLE COUNTY AND INTO
JEFFERSON COUNTY INDIANA INCLUDING MADISON. RAINFALL AROUND 1 INCH
WILL FALL BETWEEN 530 PM AND 630 PM EDT.

DO NOT DRIVE INTO AREAS COVERED BY WATER. SEEK SAFE INDOOR SHELTER.
IF THUNDERSTORMS APPROACH.

SCHOLZ
Local storm report, Aug 28, 4:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
542 PM EDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     SKYLIGHT                38.43N 85.53W
08/28/2005                   OLDHAM             KY   LAW ENFORCEMENT

            TREE DOWN.

&&

WAIDLEY
Local storm report, Aug 28, 4:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 PM EDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     GOSHEN                  38.41N 85.59W
08/28/2005  50 MPH           OLDHAM             KY   NWS EMPLOYEE

            ALSO PEA SIZE HAIL.

&&

WAIDLEY

The radar

The Louisville radar (KLVX), 60 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 28, 4:45 PM EST
Where
Clark County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -85.700

Several trees were downed around the county.

Hail, Clark

When
August 28, 4:55 PM EST
Where
Clark County, New Washington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -85.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469051, 5469052.